As a result of the opioid epidemic, more and more children are being born positive to opioids in America. During the first few days of their lives, infants shake, scream, and experience withdrawal symptoms. In fact, upon birth many opioid-positive babies are given opioids to lessen the intensity and suffering of their withdrawal experience.
Using Opioids during Pregnancy Can Cause Neonatal Abstinence Syndrome
When a mother uses opioids during her pregnancy, it can place the child at great risk. If a fetus has been exposed to prescription pain medication or other types of opioids long enough, the child may be born dependent to the drug. In these cases, the child suffers from Drug Withdrawal Syndrome (DWS) also known as Neonatal Abstinence Syndrome (NAS). Typically, infants born drug-exposed to opioids have the following symptoms:
- low birth weight/failure to gain weight
- seizures (this is rare)
- stiff muscles
- breathing concerns
- inability to calm
- high pitched cry
- difficulty sleeping
- frequently waking up in the night
- feeding difficulties
- issues with motor coordination
- delays in language development
- possible learning disabilities
If a newborn is experiencing withdrawal, symptoms can be seen immediately. However, if a mother used shortly before giving birth, the infant may not begin to experience withdrawal symptoms until a few days after being born. The development of symptoms will depend upon a number of factors, including the functioning of an infant’s liver, the length of exposure to opioids, the amount used, and the last opioid use by the mother. All this information can be helpful in determining how long an infant will be required to remain under medical care. If a newborn’s mother was using opioids throughout her pregnancy, the baby might begin to experience withdrawal symptoms within 1-4 days after birth. It is important to note that Neonatal Abstinence Syndrome (NAS) can continue for one month to six months after birth.
Influx of Pregnant Mothers using Opioids
Women who use opioids while pregnant are at risk for premature delivery, miscarriage, and high blood pressure. As the opioid epidemic continues, many pregnant women are arriving at hospitals addicted to prescription pain medication. In fact, around the country delivery rooms have become overwhelmed with the number of opioid tox positive births. The Centers for Disease Control and Prevention (CDC) reported that an infant born addicted to opioids often remains in the hospital an average of 17 days after birth.
According to the National Institute on Drug Abuse (NIDA), an infant is born suffering from opioid withdrawal every 25 minutes. NIDA also indicates that the rate of infants born with Neonatal Abstinence Syndrome has increased dramatically in recent years – from a rate of 1.2 per 1000 births in 2000 to a rate of 5.8 per 1000 births in 2012.
How to Prevent NAS in an Infant
The best way to prevent Neonatal Abstinence Syndrome in a newborn is to avoid opioids during pregnancy. Even if you are prescribed a pain medication and take it as directed, your child may still be at risk for developing NAS. Here are suggestions to consider:
- Tell your prenatal care provider about any drugs/medications you are taking.
- When prescribed a medication, be sure to inform the prescribing physician that you are pregnant.
- You may need to stop taking medication while you are pregnant.
- Talk to your doctor about whether the drugs/medications you are taking can cause NAS in unborn children.
- If you are not pregnant and taking opioids, use birth control to prevent getting pregnant.
- If you are hoping to get pregnant, talk to your doctor about any current opiate medications you are taking in order to find possible alternatives.
- If you are abusing opioids, get a drug detox before becoming pregnant.
It is important to know that if you are taking opioids while pregnant, do not stop taking the drug suddenly. It can cause serious harm to the developing infant. Instead, talk to your primary care physician or prenatal care provider.
If you provide care for a newborn with NAS, the following can help your infant get better:
The newborn may need to take medication to manage any severe withdrawal symptoms. Please follow the doctors’ exact instructions.
Infants may need to be given additional forms of fluids by the doctor. Withdrawal symptoms like diarrhea can quickly dehydrate a newborn. They may need fluids with special minerals to keep them hydrated.
Infants may need high-calorie formula. For NAS infants who are displaying a failure to thrive, high calorie formula can support their growth and development.
Fussy infants may need many soothing experiences. Infants with NAS may need many soothing experiences to help them stay calm. Caregivers can help by keeping the child in a dimly lit room, swaddling the child in a blanket, providing them with skin-to-skin contact, and if possible, breastfeeding the child.
Freely give comfort when needed. A newborn with NAS is going to require attention and have many needs. By freely attending to the child, you help the child develop trust and safety in the world. Do not let the symptoms of an NAS baby become burdensome and interfere with whether a child gets their needs met. By meeting the child’s needs consistently you help facilitate a secure attachment bond.
Limit the number of caregivers for the child. Having different babysitters or respite workers can create stress for an infant, in addition to the stress they may already be experiencing. Use the same qualified caregivers consistently.
More Help for Opioid Exposed Infants
It is important for caregivers to recognize that newborns exposed to opioids will have special needs. Mothers to be may need to have a clear understanding of how the drugs taken during pregnancy may affect the fetus. It is also important to preserve calm and develop the mother-child bond once the baby is born. During this vulnerable time, a strong connection between the mother and her loved ones are also important – these links can be helpful in supporting her as well as the child. A mother who is well supported can better remain attuned to her child and in turn provide the care that a drug-exposed infant may require.
Last Updated on